Change search
CiteExportLink to record
Permanent link

Direct link
Cite
Citation style
  • apa
  • harvard1
  • ieee
  • modern-language-association-8th-edition
  • vancouver
  • Other style
More styles
Language
  • de-DE
  • en-GB
  • en-US
  • fi-FI
  • nn-NO
  • nn-NB
  • sv-SE
  • Other locale
More languages
Output format
  • html
  • text
  • asciidoc
  • rtf
On locally constructible spheres and balls
Freie Universität Berlin, Germany.
(Mathematisches Institut, Freie Universitat, Berlin)
2011 (English)In: Acta Mathematica, ISSN 0001-5962, E-ISSN 1871-2509, Vol. 206, no 2, 205-243 p.Article in journal (Refereed) Published
Abstract [en]

Durhuus and Jonsson (1995) introduced the class of “locally constructible” (LC) 3-spheres and showed that there are only exponentially many combinatorial types of simplicial LC 3-spheres. Such upper bounds are crucial for the convergence of models for 3D quantum gravity. We characterize the LC property for d-spheres (“the sphere minus a facet collapses to a (d−2)-complex”) and for d-balls. In particular, we link it to the classical notions of collapsibility, shellability and constructibility, and obtain hierarchies of such properties for simplicial balls and spheres. The main corollaries from this study are: – Not all simplicial 3-spheres are locally constructible. (This solves a problem by Durhuus and Jonsson.) There are only exponentially many shellable simplicial 3-spheres with given number of facets. (This answers a question by Kalai.) – All simplicial constructible 3-balls are collapsible. (This answers a question by Hachimori.) – Not every collapsible 3-ball collapses onto its boundary minus a facet. (This property appears in papers by Chillingworth and Lickorish.)

Place, publisher, year, edition, pages
2011. Vol. 206, no 2, 205-243 p.
Keyword [en]
Nonconstructible Simplicial Balls, Convex Polyhedra, Quantum-Gravity, Triangulations, Complexes, Decompositions, Polytopes, Entropy, 3-Balls
National Category
Mathematics
Identifiers
URN: urn:nbn:se:kth:diva-93317DOI: 10.1007/s11511-011-0062-2ISI: 000291691900001OAI: oai:DiVA.org:kth-93317DiVA: diva2:515673
Note
QC 20120627Available from: 2012-04-14 Created: 2012-04-14 Last updated: 2017-12-07Bibliographically approved

Open Access in DiVA

No full text

Other links

Publisher's full text

Search in DiVA

By author/editor
Benedetti, BrunoZiegler, Günter
In the same journal
Acta Mathematica
Mathematics

Search outside of DiVA

GoogleGoogle Scholar

doi
urn-nbn

Altmetric score

doi
urn-nbn
Total: 25 hits
CiteExportLink to record
Permanent link

Direct link
Cite
Citation style
  • apa
  • harvard1
  • ieee
  • modern-language-association-8th-edition
  • vancouver
  • Other style
More styles
Language
  • de-DE
  • en-GB
  • en-US
  • fi-FI
  • nn-NO
  • nn-NB
  • sv-SE
  • Other locale
More languages
Output format
  • html
  • text
  • asciidoc
  • rtf